Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 8, NWS Wilmington, NC

June 23, 2018New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 23, 2018, 7:41 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 24, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2018, 7:41 PM EDT (23:41 UTC)
In effect from
Jun 24, 2018, 6:00 AM EDT
Expired
Jun 24, 2018, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2952 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

694 
WHUS42 KILM 232341
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
741 PM EDT Sat Jun 23 2018


NCZ106-108-SCZ054-056-241000-
/O.EXP.KILM.BH.S.0007.000000T0000Z-180624T0000Z/
/O.NEW.KILM.BH.S.0008.180624T1000Z-180625T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
741 PM EDT Sat Jun 23 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday through
Sunday evening.

Strong southwest winds 15 to 20 mph with higher gusts and southwest 
wind waves will develop on Sunday. This will produce a strong south 
to north longshore current at east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

&&

$$

21
2 follow-up statements
520 
WHUS42 KILM 240852
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
452 AM EDT Sun Jun 24 2018


NCZ106-108-SCZ054-056-250000-
/O.CON.KILM.BH.S.0008.180624T1000Z-180625T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
452 AM EDT Sun Jun 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

Strong southwest winds 15 to 20 mph with higher gusts and southwest 
wind waves will continue today. This will produce a strong south to 
north longshore current at east-facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may be
swept into. 

$$

19
129 
WHUS42 KILM 242342
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
742 PM EDT Sun Jun 24 2018


NCZ106-108-SCZ054-056-250045-
/O.EXP.KILM.BH.S.0008.000000T0000Z-180625T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
742 PM EDT Sun Jun 24 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The Beach Hazards Statement issued by the National Weather Service 
in Wilmington will be allowed to expire at 8 pm.

Surface winds have decrease and speeds will continue to lower this 
evening and overnight, lowering the risk of strong long shore 
currents.

$$
47

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 23, 6:53 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 23, 6:53 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
653 PM EDT Sat Jun 23 2018

.SYNOPSIS...
Hot and humid weather with isolated thunderstorms will continue
through Monday. Heat advisories are in effect Sunday, and are
possible Monday. A cold front will cross the area late Monday
and Tuesday bringing a good chance for showers and thunderstorms
and a relief from the heat through Thursday. Temperatures will
rebound to above normal again by next Friday but with good
chances for showers and thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 700 PM Saturday...A 300 mb jet streak probably helped
support a modest line of convection across the Cape Fear region
earlier this afternoon. This feature is now off the coast, and
a capped marine airmass wasn't able to support the storms
anyway.

A cluster of showers and storms across eastern SC is also drying
up as it approaches the Santee River. I've maintained a 20 PoP
in the Georgetown, SC area for the next couple of hours,
otherwise I'm forecasting dry weather overnight. A southwesterly
low level jet should again keep the hot boundary layer mixed,
and similarly to last night lows should range from 75 degrees
west of I-95 to around 80 on the beaches. Minor edits have also
been made to PoPs for Sunday, dropping them into the 20-30
percent range given the magnitude of dry air aloft anticipated
to move across the area.
-TRA

Discussion from 300 PM follows...
An MCV should drive convection across eastern Georgia and
southern South Carolina through mid eve. Ongoing convection has
been fairly shallow owing largely to the amount of dry air in
the mid levels, but a few strong thunderstorms are still
possible late this afternoon across our FA. Will follow the
guidance offered by the high resolution models in keeping the
convection mainly isolated with an emphasis across the Cape Fear
area as a mid- level shortwave skirts the area as it moves off
the Mid-Atlantic late this eve. Will also keep the previous
trend with the risk for convection dwindling with loss of
heating as a mid-level shortwave pivots offshore of the Mid-
Atlantic states. Lows tonight will be in the muggy mid and upper
70s and a few spots will struggle to get as low as 80 degrees.

A Heat Advisory is in effect for Sun with heat index values mainly
in the range of 105 to 109 degrees. A few spotty 110 values are
possible. Highs will be in the mid and upper 90s and 100 degrees is
possible, especially across inland areas. A flat 500 mb ridge will
promote subsidence and downslope flow which will keep the seabreeze
pinned, allowing even the beaches to reach into the lower and mid
90s. Given the abundance of heat and humidity, expect isolated to
perhaps scattered showers and thunderstorms to develop with an
emphasis for later afternoon Sun and Sun night as the thunderstorms
struggle to overcome the drier air in the mid levels. The Piedmont
trough and seabreeze should be areas where convection initiates.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Bermuda high and flattening mid-level ridge
will hold on into Mon. A mid-level shortwave is expected to move
across the area Sun night and this trough will help push the
Piedmont trough to the coast. Stronger upper level support is
expected to arrive late Mon and Mon night. A cold front will slowly
sag S and should move into the FA Mon night and it is possible it
will be as far south as the South Santee River during the early
morning hours of Tue as a 500 mb trough exits the Northeast states.

Precipitable water values are forecast to be near or in excess of
2.25 inches Sun night and Mon and instability is expected to be high
with mixed layer CAPE values in excess of 3000 J/kg. For this
reason, we have raised POPs to the likely category Mon and Mon night
and show POPs trending higher Sun night as a cluster of
thunderstorms should reach the area during the eve. POPs may need to
be boosted with later issuances as timing details are ironed out
given the ingredients for a widespread and perhaps significant
rainfall event seem to be coming together.

Clouds and convection Mon should allow temps to back off as
compared to Sun and we are currently forecasting mainly lower and
mid 90s. However, given the high dewpoints, at least some of the
area may again require a Heat Advisory. Lows Sun night will be in
the mid and upper 70s. Lows Mon night should be slightly lower,
mainly mid 70s with perhaps a few lower 70s in rain cooled
environment.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Cold front will be meandering to the south
early on Tuesday before washing out closer to the Gulf Coast on
Wednesday. This will bring a reprieve from the heat and humidity,
but will also feature good shower and tstm chances, especially
Tuesday during FROPA. This front will be followed by Canadian high
pressure bringing much cooler temperatures and lower humidity during
Wednesday. This will also bring lower convective potential
Wednesday, and continuing into Thursday as the high begins to
rebuild both at the surface and aloft. Thursday is interesting
because the guidance shows a weak surface low trying to develop
along a remnant trough just offshore in response to PVA associated
with one final shortwave drifting across the SE. While low pressure
development seems plausible, most of the precip will likely remain
offshore and will keep POP low Thursday despite this development.

This ridge will expand across the eastern CONUS into next weekend,
but the orientation is progged to drive the highest heat to our
north, keeping the Carolinas warm and humid but unsettled as onshore
flow becomes entrenched and PWATs climb to well above 2 inches
again. Will show temps climbing back to above normal along with
above climo precip chances Friday and Saturday.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...VFR conditions should continue through at least 16Z
on Sunday, before isolated showers and t-storms develop during
the heat of the day. Coverage should average only 20-30 percent
during the 16-23Z timeframe. Southwest surface winds could
exceed 15 knots along the coast with Sunday afternoon's
seabreeze.

Extended Outlook...Mostly VFR. Mainly afternoon showers and
thunderstorms each day with short duration flight category
restrictions possible. A cold front will bring a higher
probability for showers and thunderstorms Monday into Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 700 PM Saturday...Breezy winds gusting up to 25 knots
across the entire marine area should continue overnight away
from shore even after the seabreeze dies away. Latest buoy
reports agree closely with our forecast sea heights, and no
significant changes are being made to the forecast with this
early evening update. Discussion from 300 PM follows...

Nocturnal jetting on the order of 30 kt at 1500 ft will keep
winds elevated tonight, mainly 15 to 20 kt. A robust seabreeze
circulation and inland trough will allow winds to peak in the 15
to 20 kt range during the afternoon. Seas will be 3 to 4 ft
with a few 5 ft seas possible across the outermost waters.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...SW winds will dominate Sun and through Mon
eve with winds then shifting to NE and NNE late Mon night and Tue
morning in the wake of a cold front sagging across the waters from N
to S. Wind speeds will be mainly 15 to 20 kt Sun night with
nocturnal jetting in place. Wind speeds Mon should be slightly
lower, mainly 10 to 15 kt. Wind speeds will lower to 10 kt or less
late Mon night. Seas will be 3 to 4 ft Sun night with perhaps some 5
ft seas observed, mainly across the outermost waters. Seas on Mon
should be closer to 3 ft with 2 to 3 ft seas currently forecast late
Mon night. Of course winds and seas will be stronger in
thunderstorms which will be numerous, especially Mon night.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...NE winds will surge behind a cold front
Tuesday to 10-15 kts before veering slowly to the east through
nightfall. High pressure will ridge into the region Wednesday but
maintain its ridge axis to the north. This will keep winds from the
E on Wednesday before the high pushes away turning winds to the S at
the end of the period. Wind speeds Wed/Thu will be around 10 kts.
Wave heights will be generally 2-4 ft through the period, with a NE
wind wave giving way to a E/SE wind wave and swell later in the
week.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 11 AM to 8 PM EDT Sunday for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Heat Advisory from 11 AM to 8 PM EDT Sunday for NCZ087-096-099-
     105>110.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...JDW
NEAR TERM...RJD/TRA
SHORT TERM...RJD
LONG TERM...JDW
AVIATION...TRA
Hazardous weather outlook, Jun 23, 3:38 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
338 PM EDT Sat Jun 23 2018

AMZ250-252-254-256-241945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 PM EDT Sat Jun 23 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-241945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
338 PM EDT Sat Jun 23 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory may be required Monday. Heat index values may reach
100 to 105 degrees Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-241945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
338 PM EDT Sat Jun 23 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A strong longshore current is possible at the beaches Sunday.

A Heat Advisory may be required Monday. Heat index values may reach
100 to 105 degrees Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

In the hours before

Special weather statement, Jun 23, 2:43 PM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
243 PM EDT SAT JUN 23 2018

NCZ099-231945-
Columbus NC-
243 PM EDT SAT JUN 23 2018

...SPECIAL WEATHER STATEMENT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tabor City, or 15 miles southwest of Whiteville, moving northeast at
20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tabor City, Bethel, Williams, Nakina, Old Dock, Mollie and Sidney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3410 7879 3416 7887 3426 7867 3414 7856
TIME...MOT...LOC 1843Z 239DEG 9KT 3412 7881

SHK
Special weather statement, Jun 23, 3:16 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington NC
316 PM EDT SAT JUN 23 2018

NCZ099-109-232015-
Inland Brunswick NC-Columbus NC-
316 PM EDT SAT JUN 23 2018

...SPECIAL WEATHER STATEMENT FOR CENTRAL BRUNSWICK AND EAST CENTRAL
COLUMBUS COUNTIES UNTIL 415 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Crusoe Island, or 15 miles north of Shallotte, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Waccamaw, Makatoka, Freeland, Freeman, Honey Island, Exum,
Delco, Riegelwood and Crusoe Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3407 7853 3424 7860 3438 7824 3437 7823
      3438 7823 3437 7822 3437 7821 3436 7821
      3435 7819 3414 7811
TIME...MOT...LOC 1916Z 251DEG 22KT 3418 7849

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:08 AM EDTSpecial Weather StatementILMCumberland52 min
Jun 23, 2:43 PM EDTSpecial Weather StatementILMColumbus62 min
Jun 23, 3:16 PM EDTSpecial Weather StatementILMBrunswick59 min
Jun 23, 3:30 PM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson29 hr
Jun 22, 11:05 PM EDTSpecial Weather StatementILMDarlington25 min
Jun 22, 11:38 PM EDTSpecial Weather StatementILMMarlboro52 min

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.